MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 WOUND DRAIN

C.R. BARD, INC. (COVINGTON) -1018233 WOUND DRAIN
Model Number 072214
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/19/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the wound drain suddenly snapped without penrose drain portion exiting the skin and thus leaving remainder of drain with the patient.Stated that the doctor assessed the site unable to locate remainder of drain, so the patient was brought to the operating room to have the embedded portion of the drain removed.Medical intervention was unknown.As per sample form received on 13jan2023, the customer stated that when wound drain removed on (b)(6) 2022 it suddenly snapped without penrose drain portion exiting the skin and thus leaving remainder of drain with the patient.Stated that the doctor assessed the site unable to locate remainder of drain, so the patient was brought to the operating room for removal.Patient had a surgery to remove broken device out of body.
 
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.
 
Additional Manufacturer Narrative
The reported event was confirmed cause unknown.1 sample were confirmed to exhibit the reported failure.The device had not met specifications.The product was used for patient treatment.It was unknown whether the product had caused the reported failure.Visual evaluation of the returned sample noted one opened (without original packaging), used flat full flute wound drain.Visual inspection of the sample noted the tubing was broken.A potential root cause for this failure mode could be ¿drain was manufactured incorrectly (dimensions or material out spec, curing time not appropriate, etc.).A review of the device history record did not show any problems or conditions that would have contributed to the reported issue.The instructions for use were found adequate and state the following: indications: wound drains are used to remove exudates from wound sites.Warnings: an effective closed suction drain system requires maintenance of the system to preserve patency.The drain must not be allowed to occlude nor the reservoir to completely fill; and reservoir suction must be maintained in order for the system to function properly.Verify that the system is functioning properly.If the system is not maintained properly, surgical complications, including hematomas, may result.In the event of occlusion of the drain, all wound drainage via the drain ceases.Careful attention to the drain will minimize the possibility of this problem.If occlusion does occur, the drain can be aspirated by connecting suction to the reservoir outlet or temporarily disconnecting the drain from the reservoir and applying suction directly to the drain.If an air-tight seal between the drain and the skin where the drain emerges is not achieved, the air leak must be rectified or the system must be converted to open drainage.An airtight seal between all system components (drain, adaptor and reservoir) is necessary for proper system function.Leaving the soft silicone elastomer drain implanted for any period of time so as to cause tissue ingrowth around the drain can interfere with easy removal and may effect the performance of the drain.The surgeon should monitor the patient¿s rate of wound healing.Evacuators should be used in cardio-thoracic surgery only after the lung is fully expanded and all air leaks have sealed.Drain perforations or channels must lie within the wound or cavity to be drained, otherwise inadequate drainage may result.To avoid the possibility of drain damage or breakage: avoid suturing through drains.Drains should lie flat and in line with the skin exit areas.Particular care should be taken to avoid any obstacles to the drain exit path.Drains should be checked for free motion during closure to minimize the possibility of breakage.Drain removal should be done gently by hand.Drains should not be handled with pointed, toothed or sharp instruments which could cause cuts or nicks and lead to subsequent structural failure of the drain.Surgical removal may be necessary if drain is difficult to remove or breaks.Complications: complications which may result from the use of this suction drainage system include the risks associated with methods utilized in the surgical procedure, as well as the patients degree of intolerance to any foreign object in the body.The advantages of wound drainage, particularly closed system drainage, are lost if an air-tight seal between the drain and the skin where the drain emerges is not achieved, or if the drain is allowed to become occluded or if the reservoir is not activated properly, doesn¿t function properly or is not monitored.Evacuators should be emptied and re-activated when required per hospital protocol.In the event an air-tight seal is not achieved, the reservoir will rapidly fill with air from the leak; subsequent drainage to the reservoir will occur only if allowed by gravity and wound exudate forcing the flow.Entry into the reservoir is allowed only by displacement of air in the reservoir by wound exudate flow.In this displacement process, air reflux from the reservoir to the wound can occur and increase the likelihood of back-contamination across the anti-reflux valve.In the event of drain occlusion by fibrin, clots, or other particulate matter, all wound drainage via the drain ceases.If the reservoir is not emptied when it is full, equilibrium between the drain and reservoir at wound pressure will ultimately occur and drainage from the wound site will cease.When the reservoir and drain are at the same pressure and the reservoir is full of fluid, the likelihood of back-contamination across the anti-reflux valve is increased.When used to drain the pleural cavity in the presence of an air leak, drains must be attached to an appropriate pleural cavity drainage system to prevent tension pneumothorax.Drain placement: the surgeon should irrigate the wound with sterile fluid, then suction the irrigating fluid and gross debris from the operative site.Tubes should lie flat and in line with the anticipated skin exit.To facilitate later removal by manual traction, the tubing should not be curled, pinched, or sutured internally.Positioning of the drain in the body cavity, as well as the number of drains indicated, should be determined by the operating surgeon.Drain tubing should be placed within the wound by approximating the areas of critical fluid collection.Care must be taken to ensure that all drain perforations or channels lie completely within the wound or cavity to be drained.Taping or a triple loop suture (around and not through the tubing) will aid in preventing accidental drain displacement.Deep drainage is best accomplished by using one or more drains for each level of tissue.Each level should be evacuated by a separate vacuum source.Care must be exercised to avoid damage to the drain (see warnings).The tubing should be repeatedly checked during closure for free motion to avoid breakage and/or fragment retention within the wound.Caution: federal (u.S.A.) law restricts this device to sale by or on the order of a physician.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text: the actual/suspected device was inspected.
 
Event or Problem Description
It was reported that the wound drain suddenly snapped without penrose drain portion exiting the skin and thus leaving remainder of drain with the patient.Stated that the doctor assessed the site unable to locate remainder of drain, so the patient was brought to the operating room to have the embedded portion of the drain removed.As per sample form received on 13jan2023, the customer stated that when wound drain removed on (b)(6) 2022 it suddenly snapped without penrose drain portion exiting the skin and thus leaving remainder of drain with the patient.Stated that the doctor assessed the site unable to locate remainder of drain, so the patient was brought to the operating room for removal.Patient had a surgery to remove broken device out of body.

Brand Name
WOUND DRAIN
Common Device Name
WOUND DRAIN
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer (Section G)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer Contact
xeeroy rada
8195 industrial blvd
covington 30014
7707846100
MDR Report Key16195633
Report Number1018233-2023-00150
Device Sequence Number14965762
Product Code GBX
UDI-Device Identifier00801741049798
UDI-Public(01)00801741049798
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/25/2026
Device Model Number072214
Device Catalogue Number072214
Device Lot NumberNGGQ0613
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/13/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/29/2022
Supplement Date Received by Manufacturer04/19/2023
Initial Report FDA Received Date01/18/2023
Supplement Report FDA Received Date04/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/11/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age32 YR
Patient SexFemale